Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 184, NWS Grand Forks, ND

August 29, 2004Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 29, 2004, 8:45 PM CDT for Otter Tail County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2004, 8:45 PM CDT (01:45 UTC)
Expired
Aug 29, 2004, 9:15 PM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 183 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 8:55 PM CDTHAIL 0.754 Nw Deer Creek, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 300145
SVRFGF
MNC111-300215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
846 PM CDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  EASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 915 PM CDT.

* AT 843 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF NEW YORK MILLS...OR ABOUT
  34 MILES SOUTHEAST OF DETROIT LAKES...MOVING TO THE SOUTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  BLUFFTON AT 850 PM...
  ALMORA AT 855 PM AND
  WRIGHTSTOWN AT 910 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4668 9564 4615 9566 4616 9520 4669 9521

$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 8:45 PM CDT, 0 minutes earlier.

Area forecast discussion, Aug 29, 8:45 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
845 PM CDT SUN AUG 29 2004

.DISCUSSION...
ACTIVE SEVERE WEATHER EVENT OVER....LOTS OF HAIL AND LOTS OF
UNFORTUNATE DAMAGE TO CROPS JUST BEFORE HARVEST.  NOT GOOD.  WILL
CLEAN UP GRIDDS AND ZONES AS STORMS MOVE OUT.  LOOKS LIKE SOME HIGH
BASED CU WILL REMAIN...PER UPSTREAM OBS/SATELITTE PIX.  WILL LOOK
OVER TEMPS TO SEE IF ANY CHANGES ARE NEEDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

DTR
Hazardous weather outlook, Aug 29, 6:29 AM CDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
629 AM CDT SUN AUG 29 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291430-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
629 AM CDT SUN AUG 29 2004

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME EASTERN NORTH
DAKOTA AND NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING FROM THE RED RIVER VALLEY COUNTIES OF NORTH DAKOTA EASTWARD
TO INCLUDE ALL OF WEST CENTRAL AND NORTHWESTERN MINNESOTA. WIND
GUSTS TO 60 MILES PER HOUR AND HAIL TO QUARTER SIZE ARE EXPECTED
WITH THE SEVERE THUNDERSTORMS.

A LOW PRESSURE AREA IN SOUTHERN MANITOBA WILL PUSH A COLD FRONT
ACROSS THE REGION THIS AFTERNOON AND EVENING. UNSTABLE AIR AHEAD OF
THE COLD FRONT WILL ALLOW THUNDERSTORM DEVELOPMENT TO BEGIN BY MID
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE FRONT AND
ASSOCIATED THUNDERSTORMS SHOULD MOVE EAST OF THE AREA SOMETIME
AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT CHANCE OF THUNDERSTORMS IS POSSIBLE IN WEST CENTRAL
MINNESOTA TUESDAY NIGHT INTO WEDNESDAY. THUNDERSTORMS ARE AGAIN
POSSIBLE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 10 PM.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

BRAMER

In the hours before

Local storm report, Aug 29, 6:22 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
622 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 S FARGO               46.79N 96.82W
08/29/2004  1.75 INCH        CASS               ND   AIRPLANE PILOT

&&

DTR
Local storm report, Aug 29, 7:02 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
702 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 SE TWIN VALLEY        47.21N 96.18W
08/29/2004  0.75 INCH        NORMAN             MN   TRAINED SPOTTER

&&

DTR
Local storm report, Aug 29, 7:04 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
704 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             5 N FAIRMOUNT           46.13N 96.60W
08/29/2004  0.75 INCH        RICHLAND           ND   AMATEUR RADIO

            HAIL COVERED THE GROUND SEVERAL INCHES IN DEPTH

&&

DTR
Local storm report, Aug 29, 7:19 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
719 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 SE NEWFOLDEN          48.31N 96.27W
08/29/2004  0.75 INCH        MARSHALL           MN   TRAINED SPOTTER

            HAIL COVERED THE GROUND

&&

DTR
Local storm report, Aug 29, 7:24 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
724 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             LAKE PARK               46.88N 96.10W
08/29/2004  0.75 INCH        BECKER             MN   AMATEUR RADIO

&&

DTR
Local storm report, Aug 29, 8:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
806 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 NE GEORGETOWN         47.12N 96.73W
08/29/2004  0.75 INCH        CLAY               MN   TRAINED SPOTTER

0626 PM     HAIL             GREAT BEND              46.15N 96.80W
08/29/2004  1.50 INCH        RICHLAND           ND   TRAINED SPOTTER

0710 PM     HAIL             2 NE TENNEY             46.06N 96.42W
08/29/2004  1.00 INCH        WILKIN             MN   TRAINED SPOTTER

0720 PM     HAIL             BARNESVILLE             46.65N 96.42W
08/29/2004  0.88 INCH        CLAY               MN   TRAINED SPOTTER

            HAIL LASTED 10 MINUTES

&&

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:06 PM CDTSevere Thunderstorm WarningFGFBecker39 min
Aug 29, 7:15 PM CDTSevere Thunderstorm WarningFGFWilkin30 min
Aug 29, 7:28 PM CDTSevere Thunderstorm WarningFGFOtter Tail47 min
Aug 29, 7:36 PM CDTSevere Thunderstorm WarningFGFGrant39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.